The Sacramento County Division of Public Health received reports from local hospital emergency departments of poisoning overdoses associated with ingestion of street Norco tablets contaminated with fentanyl. Norco used in combination with the fast-acting synthetic opiate fentanyl increases the risk of severe injury and death.
Opioids purchased on the street are dangerous and may contain additional contaminants. Fentanyl is odorless and drugs contaminated with fentanyl cannot be easily distinguished from drugs that are not contaminated. Fentanyl is estimated to be 80 times as potent as morphine and hundreds of times more potent than heroin.
Please visit the
Sacramento County Department of Health and Human Services website for ongoing updates.
information as of April 4 regarding the opioid-related overdoses reported in Sacramento County:
Question: What is the current number of overdoses that have been reported to Public Health?
Answer: As of this morning, 42 opioid-related overdoses have been reported.
Question: How many deaths are suspected of being caused by this street drug?
Answer: As of this morning, of the 42 overdoses, ten deaths suspected to be related have been reported. There have been nine deaths in Sacramento County and one death in Yolo County.
Question: What is in the street drug that is causing the overdoses?
Answer: Some who have taken it stated that they were told that it was Norco. However, results indicate that some of the pills that were retrieved have been tested and show that they did not contain Hydrocodone or Acetaminophen. The lab was able to identify the pills as containing Fentanyl instead. This indicates that they are really Fentanyl pills (street drugs—counterfeit) that have been made to look like Norco.
Question: Where did the individuals get the drug?
Answer: Some stated that they bought the pills from strangers, others state that they received the pills from neighbors and friends.
Question: What are the symptoms of an opioid overdose?
Answer: Unconsciousness or unresponsiveness, trouble breathing or cessation of breathing, bluish discoloration of skin, vomiting and pinpoint pupils.
Question: Can an opioid overdose be reversed?
Answer: It can be reversed with Naloxone. However, 9-1-1 should be called immediately after administering Naloxone, because a person can relapse again after a reversal. Some individuals had needed multiple doses of Naloxone.
Question: What can people do to stop these overdoses?
Answer: Public Health advises residents to decline from taking prescription-type pills that are not prescribed by and obtained from one’s own physician and/or pharmacy.